Pennsylvania, 2002

Hail in Pennsylvania, April 28, 2002

April 28, 2002 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 28, 11:45 AM EST, 4 hours earlier.

Area forecast discussion, Apr 28, 11:45 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1245 PM EDT SUN APR 28 2002

WILL UPDATE AS NEEDED.

...DISC...

...SHORT TERM...

AS EXPECTED...DRY PUNCH PUSHING OUR AREA...WITH DECENT AMT OF SUN
AND HEATING...AS LOW TRACKS NORTH OF C PA. SO FAR...BINOVC
LIMITED...ALONG WITH MAX TEMPS...BUT IT IS ONLY EARLY AFT.  AS WITH
MAY 83 EVENT...CLEARING AREA TRYING TO SNEAK TO THE N OF US...OFF
LAKE ERIE.

STILL PARAMETERS IN PLACE FOR SEVERE WEATHER...EXPECT ACTION TO MOVE
IN/FIRE UP EARLY TO MID AFTERNOON...AND LINGER INTO LATE AFTERNOON
...EARLY EVENING.

LINE OF STORMS TO THE WEST FILLING IN...SOME NASTY STORMS OUT THERE.

...LONG TERM...

CURRENT EXTENDED SIMILAR TO WHAT I HAD YESTERDAY AND LOOKS GOOD.

...OTHER...

SPS...SEVERE WEATHER OUTLOOK FOR ALL OF CENTRAL PA.

.CTP...NONE.

MARTIN

In the hours before

Special weather statement, Apr 28, 1:33 PM EST, 2 hours 12 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...
CAMBRIA...BEDFORD AND SOMERSET.

WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.

THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

DANGELO
Special weather statement, Apr 28, 3:10 PM EST, 35 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR
IA...BEDFORD...SOMERSET AND SULLIVAN.

WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.

THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH.

DANGELO/JUNG
Special weather statement, Apr 28, 3:16 PM EST, 29 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR
IA...BEDFORD...SOMERSET AND SULLIVAN.

WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.

THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH.

DANGELO/JUNG

The radar

The State College radar (KCCX), 20 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Centre

When
April 28, 3:45 PM EST
Where
Centre County, State College
Measured
2 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
40.783, -77.850

Hen egg sized hail was reported near Nittany Mall in State College.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285607.